Maryland, 2021

Winter Weather in Maryland, December 27, 2021

December 27, 2021 · NWS LWX · 2 events in 2 counties and zones

A weak wave of low pressure passed through the area, causing overrunning precipitation over low-level cold air in place. This resulted in light snow, sleet, and freezing rain.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A weak wave of low pressure passed through the area, causing overrunning precipitation over low-level cold air in place. This resulted in light snow, sleet, and freezing rain. A trace to a couple hundredths of an inch of ice were reported on elevated surfaces in western Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 27, 4:00 AM EST, 4 hours earlier.

Area forecast discussion, Dec 27, 4:00 AM EST, 4 hours before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
400 AM EST Mon Dec 27 2021

.SYNOPSIS...
Area of low pressure will migrate east along a weak cold front to
the south of the area today. This front will remain stalled through
a majority of the week with a number of disturbances to follow. More
impactful system may cross the Mid-Atlantic this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Dewpoints have begun to slightly bomb out across a large portion of
the area over the last few hours. With warm advection precip already
beginning to enter western portions of the area, expect wet-bulbing
to take place early this morning, particularly across the
northwestern areas. Temperatures are already hovering around the
freezing mark across Garrett and Allegany counties. Precip will
begin to overspread the extreme western segments by 13-15z. Most
likely, the initial p-type for the northern areas will be snow/sleet
mixture briefly before transitioning to a period of freezing rain.
With the potential for accumulations of up to a tenth of an inch of
ice, a Winter Weather Advisory has been issued for portions of
Allegany, Garrett and Mineral counties through early afternoon. As
temperatures continue to climb, a cold rain will begin to take over
as the p-type for the remainder of the event. Cannot rule out a
light coating of snow/sleet across most areas along and near the
Mason-Dixon through this morning.

Precip looks to be confined further north, mainly north of I-66 with
lesser PoPs further south throughout the day. Some latest hi-res
guidance hints at some of the precipitation to not make it to the
ground after 18z. Maybe hinting at a dry low to mid-level layer
behind the warm nose sector expected to be seen early this morning
across those western areas. Rain coverage will decrease overnight
while still remaining non-zero through the period. Highs for today
will only be in the 40s to near 50F in some areas across central VA.
This will be a pretty significant transition from the last few days
across the Mid-Atlantic region.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Stalled front will remain settled to the south of the area Tuesday
through much of the period. Cloud coverage will persist with maybe
some breaks with temperatures beginning to rebound from the previous
day. Another low pressure will develop off to our west and move near
the Great Lakes region and allow for another round of stratiform
rain later in the day on Tuesday into Tuesday night. The main
difference will be the lack of colder air in place, keeping wintry
precipitation capabilities out of the picture for the duration.

Overall QPF will be much less than Monday-Monday night's system with
the stronger forcing being well off to our north. South westerly
flow will allow temperatures to climb on Wednesday to well above
normal levels. The lingering stalled front will continue to slightly
migrate to our south, keeping shower chances around given the
increased moisture abundance with a deep south origination. Stalled
boundary should slowly begin to move off late Wednesday and into
Thursday morning, leaving drying conditions behind it.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Low pressure tracking along a frontal boundary situated across the
region will pass to our northwest Thursday, bringing additional
shower chances as temperatures remain well above normal for late
December. The low will transit our area quickly to the east as a
cold front sinks to our south and high pressure briefly builds to
our north into Friday. This should maintain drier conditions across
the area while no appreciable change to the airmass is expected
heading into the weekend.

Rain chances increase again late Friday night into early Saturday
morning as a digging upper trough starts to kick out of the Four
Corners region Saturday and an elongated area of surface low
pressure pushes from the Tennessee Valley into the Mid-Atlantic. The
digging trough and track of the surface low will have access to Gulf
moisture as the low moves over our region. As a result, global
guidance is in fair agreement for some much needed appreciable
rainfall for our area Saturday and Sunday. Thereafter, model
discrepancies creep back into the picture with regards to the
evolution and progression of this system, with the potential for a
wintry flavor on the backside as temperatures plunge Sunday night.
Still plenty of time to iron out these details in the coming days,
but either way, the new year will kick off with unsettled
weather.

&&

.AVIATION /09Z MONDAY THROUGH FRIDAY/...
VFR for the timing being before a mixture of rain/sleet/snow will
start to be introduced across portions of the area this morning.
Visibility restrictions may be in place briefly from the wintry
weather, particularly at MRB. Cigs will drop this afternoon and into
the evening hours leading to sub-VFR conditions. This should
continue into Tuesday with IFR ceilings possible at times but
uncertainty remains fairly high with this matter.

Sub-VFR conditions possible through midweek as a stalled boundary to
the south lingers and brings some showers across a good portion of
the area with northern terminals seeing better chances for
restrictions.

Low pressure tracking through the region Thursday will yield
increased shower chances as its associated frontal boundary pushes
through the terminals. Episodes of sub VFR conditions are possible
on Thursday as light southerly winds turn northwesterly behind the
frontal passage. High pressure briefly returns to our north Friday
with winds remaining light and out of the west southwest at less
than 10 knots.

&&

.MARINE...
SCA winds across the lower Chesapeake Bay this morning as a result
of a dewpoint bomb that swept through overnight. These winds will
subside by the late morning hours, allowing light variable winds to
take place. Light winds will continue through today through
Wednesday as a weak frontal boundary stalls out just to the south of
the waters.

Low pressure and its associated frontal boundary will move across
the waters Thursday with increased shower chances. Gradient looks to
support sub SCA conditions during this time and in the wake of the
frontal passage through Friday night. Southerly breezes Thursday
will turn northerly Thursday night, backing out of the west
southwest Friday.

&&

.TIDES/COASTAL FLOODING...
A light east southeast flow will develop today as low pressure
tracks to our northwest. This is expected to yield increasing tidal
anomalies at our sensitive sites during the high tide cycles tonight
and Tuesday, with Action stage being breached. Despite the onshore
flow, the overall magnitude will be on the weaker side, so
confidence in minor flooding occurring is low. With a frontal
boundary waffling to our south and weak areas of low pressure
traversing through the region, water levels will remain somewhat
elevated through midweek but not forecast to reach minor flood stage
at this time.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Weather Advisory until 1 PM EST this afternoon for
     MDZ001-501.
VA...None.
WV...Winter Weather Advisory until 1 PM EST this afternoon for
     WVZ503.
MARINE...Small Craft Advisory until 6 AM EST early this morning for
     ANZ533-534-541>543.

&&

SYNOPSIS...ADM
NEAR TERM...ADM
SHORT TERM...ADM
LONG TERM...BKF
AVIATION...BKF/ADM
MARINE...BKF/ADM
TIDES/COASTAL FLOODING...BKF
Hazardous weather outlook, Dec 27, 4:37 AM EST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
437 AM EST Mon Dec 27 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-281000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
437 AM EST Mon Dec 27 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-281000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
437 AM EST Mon Dec 27 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-281000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
437 AM EST Mon Dec 27 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect from 6 AM to 1 PM today for
Garrett, western Allegany and western Mineral counties.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Garrett

When
December 27, 8:00 AM EST to 12:00 PM EST
Where
Garrett forecast zone
Reported by
Trained Spotter

Winter Weather, Extreme Western Allegany

When
December 27, 8:00 AM EST to 12:00 PM EST
Where
Extreme Western Allegany forecast zone
Reported by
Trained Spotter
Coordinates
39.622, -78.699 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2021Every state in 2021This day in weather historyWarnings in Maryland, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990406, 990407.